Alert archive / Alabama / Tornado Warnings in 2017

Tornado Warning 58, NWS Birmingham, AL

October 7, 2017Bibb County, Chilton County, Shelby County, Alabama

NWS Birmingham, AL issued this tornado warning at Oct 7, 2017, 8:57 PM CDT for Bibb County, Chilton County, Shelby County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2017, 8:57 PM CDT (01:57 UTC)
Expired
Oct 7, 2017, 9:30 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Bibb County, AL, Chilton County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 21 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

959 
WFUS54 KBMX 080157
TORBMX
ALC007-021-117-080230-
/O.NEW.KBMX.TO.W.0058.171008T0157Z-171008T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
857 PM CDT SAT OCT 7 2017

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  North central Chilton County in central Alabama...
  Southwestern Shelby County in central Alabama...
  East central Bibb County in central Alabama...

* Until 930 PM CDT
    
* At 857 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Jemison, moving north at 30 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Calera, Montevallo, Wilton, University Of Montevallo, Ashby,
  Brierfield Ironworks Park and American Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3290 8679 3289 8687 3313 8699 3315 8676
TIME...MOT...LOC 0157Z 169DEG 24KT 3295 8685 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

25/Owen
1 follow-up statement
033 
WWUS54 KBMX 080205
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
905 PM CDT SAT OCT 7 2017

ALC007-021-117-080230-
/O.CON.KBMX.TO.W.0058.000000T0000Z-171008T0230Z/
Chilton AL-Shelby AL-Bibb AL-
905 PM CDT SAT OCT 7 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR NORTH
CENTRAL CHILTON...SOUTHWESTERN SHELBY AND EAST CENTRAL BIBB
COUNTIES...
    
At 905 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Ashby, or near Montevallo, moving north at 30 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Calera, Montevallo, Wilton, University Of Montevallo, Ashby,
Brierfield Ironworks Park and American Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3297 8681 3296 8690 3313 8699 3315 8676
TIME...MOT...LOC 0205Z 169DEG 24KT 3301 8686 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

25/Owen

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 7, 5:42 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Oct 7, 5:42 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
542 PM CDT Sat Oct 7 2017

.UPDATE...
Afternoon Update.

&&

.SHORT TERM...

Overall changes to the forecast are rather minor at this time.

Clouds have significantly increased over Central Alabama as the
beginning effects of Nate approach the area. Nate was approaching
the Mouth of the Mississippi River at this writing with the outer
bands already affecting far southern Alabama, Southern
Mississippi, and southeast Louisiana. Nate remains on the high end
of a Category 1 Hurricane with winds around 90 mph. The 5pm CDT
advisory produced a slight shift in the path to the west. This
tropical system will still move across west central Alabama with
much of the impact near of east of the path. This path may also be
adjusted a few more times before landfall. Central Alabama should
begin experiencing the effects of Nate shortly as a few of bands
rotate into southern areas.

The latest satellite imagery has a well defined ridge over the
western Atlantic and a trough digging into the central Conus. This
trough will allow Nate to be pulled northward and around the
western periphery of the ridge. The overall threats have not
significantly changed. Due to the forward speed of Nate, the
highest threat will be wind gusts as there will not be time to
disperse all the energy associated with the tropical system. The
wind gusts will start just after midnight in Marengo County, cover
much of the area by noon, and exit northeast by sunset. There also
is a flooding threat which coincides with the timing of the
winds. Rain amounts of 2-4 inches with higher local amounts are
possible. We have not had much rain lately and the antecedent
river and stream conditions are good. But the short period of time
that the rain may fall will potentially cause runoff issues and
brief flooding. Last but not least, there will be a tornado threat
to the east of the eventual path of Nate. There is a very small
chance overnight from Linden to Troy, but a better chance exist
through the daylight hours on Sunday. Many times tropical
tornadoes can form with no lightning or thunder.

Central Alabamians should be putting the last minute touches on
emergency plans and be ready to take quick action if the situation
requires.

75

.LONG TERM...
Tuesday through Friday.

Nate exits stage right fairly quickly Sunday night. A tropical
boundary will be left across the area and a cold front approaches
from the northwest. The models tend to agree that an upper ridge
will build over the south with the main westerlies remaining
north. So some sort of boundary will end up stalled somewhere
across the area. This will allow showers and storms to remain
through the end of the period, with a hint at some drying by next
weekend. The best concentration of activity will be across the
southern half of the area. Temperatures remain above normal for
the middle of October.

&&

.AVIATION...
18Z TAF Discussion.

Didn't try to over-complicate the TAF forecast this go around.
Expect the conditions to worsen through the forecast period, with
rain, wind and low cigs moving inland from the gulf coast associated
with Hurricane Nate.  Winds will continue to increase, generally
from the east or southeast depending on your location.  Subtle track
differences could make for large variations in the approximate
sustained speeds and/or gusts as this system moves across the state
overnight and through the day tomorrow.  Overall, expect tropical
storm conditions beginning early in the morning through the end of
the period.

75

&&

.FIRE WEATHER...

Rain chances will increase significantly this afternoon and
continue through Sunday as tropical moisture spreads into the
area. Strong winds will also increase through the day on Sunday.
Wet conditions remain through the week and a cold front stalls
across the area. There are no fire weather concerns.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  77  70  83  69 / 100 100  90  70  60
Anniston    71  78  73  83  71 / 100 100  90  70  50
Birmingham  72  78  73  84  72 / 100 100  80  70  50
Tuscaloosa  74  78  73  86  73 /  90 100  60  70  50
Calera      73  78  73  84  72 / 100 100  70  70  50
Auburn      70  78  72  81  71 / 100 100  70  70  30
Montgomery  75  81  75  85  73 / 100 100  60  70  30
Troy        73  79  73  84  71 /  90 100  60  60  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Tropical Storm Warning for the following counties: Autauga...
Bibb...Blount...Calhoun...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Greene...Hale...Jefferson...
Lowndes...Marengo...Montgomery...Perry...Pickens...Shelby...St.
Clair...Sumter...Talladega...Tuscaloosa.

Flash Flood Watch through Sunday evening for the following
counties: Autauga...Bibb...Blount...Calhoun...Cherokee...
Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...Etowah...
Greene...Hale...Jefferson...Lowndes...Marengo...Montgomery...
Perry...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa.

Wind Advisory until 10 PM CDT Sunday for the following counties:
Barbour...Bullock...Chambers...Fayette...Lamar...Lee...Macon...
Marion...Pike...Randolph...Russell...Tallapoosa...Walker...
Winston.

Tropical Storm Watch for the following counties: Barbour...
Bullock...Chambers...Fayette...Lamar...Lee...Macon...Marion...
Pike...Randolph...Russell...Tallapoosa...Walker...Winston.

&&
Hazardous weather outlook, Oct 7, 5:08 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
508 PM CDT Sat Oct 7 2017

ALZ011>015-017>050-090115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
508 PM CDT Sat Oct 7 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Tropical storm force winds will begin to move into the far southwest
and south-central portions of Central Alabama as early as 2 AM and
then move northeast through the morning. Wind gusts of 50 to 70 mph
may bring down numerous trees and power lines in the southwest
portions of the area through 10 AM. Heavy rainfall will be possible
as well and could begin to result in flash flooding through the
morning hours. Isolated tornadoes will be possible through the
morning hours across our southern counties, expanding north to
include much of our eastern and central counties through the day.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Significant impacts are possible across much of Central Alabama
through Sunday evening. Winds will decrease from southwest to
northeast from midday through 10 pm and will be generally between 40
and 60 mph, and could result in numerous trees and power lines
downed. Isolated tornadoes are possible across our eastern and
central counties Sunday afternoon and evening. Rainfall of 2 to 4
inches, with locally higher totals up to 6 inches possible.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management should be
activated late tonight through Sunday evening.

In the hours before

Local storm report, Oct 7, 8:18 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
818 PM CDT SAT OCT 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND DMG     2 SSW AUTAUGAVILLE      32.40N 86.67W
10/07/2017                   AUTAUGA            AL   PUBLIC

            TREES AND POWER LINES DOWN BLOCKING PORTIONS
            OF CR 17 AND RIVERVIEW RD. POSSIBLE TORNADO.
            TIME ESTIMATED FROM RADAR.

&&

TG
Local storm report, Oct 7, 8:20 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 PM CDT SAT OCT 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     2 WNW AUTAUGAVILLE      32.44N 86.69W
10/07/2017                   AUTAUGA            AL   PUBLIC

            TREES AND POWER LINES DOWN ALONG HWY 14 WEST
            OF AUTAUGAVILLE. NOT KNOWN IF THERE IS ANY
            STRUCTURAL DAMAGE AT THIS TIME. POSSIBLE
            TORNADO. TIME ESTIMATED FROM RADAR.

&&

TG

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 7:23 PM CDTTornado WarningBMXAutauga, Lowndes37 min
Oct 7, 8:01 PM CDTTornado WarningBMXAutauga, Chilton29 min
Oct 7, 8:36 PM CDTTornado WarningBMXBibb, Chilton24 min
Oct 7, 9:59 PM CDTAreal Flood AdvisoryBMXBibb, Shelby3 hr
Oct 8, 4:47 AM CDTAreal Flood AdvisoryBMXAutauga, Dallas, Lowndes6 hr
Oct 8, 6:42 AM CDTAreal Flood AdvisoryBMXAutauga, Chilton, Coosa, Elmore, Montgomery3 hr
Oct 8, 8:38 AM CDTAreal Flood AdvisoryBMXBarbour, Bullock, Chambers, Elmore, Lee, Macon and 3 more3 hr

Nearby

Tornado Warnings in Alabama, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.